Diabetes

Question
Posted by: Sharon Meiring | 2012-05-29

Q.

DIABETIC SON

My son is twelve and he is diabetic type 1. He is currently getting
Humulin N 20 units in the morning and evening. 10 or 7 units Hulum R for the three main meals he eats. Sometimes his HGT levels are high after two hours after consuming his meals. We try our very best to give him healthy foods, but he still has high suger at times. Is it wrong for us to give him more Humulin R (rapid) more than the three times a day dosages.

Please advise. We dont have a professional doctor who is looking after his condition. We only attend clinic, but not sure if we are doing right by him if we give him more insulin if he eats a bit more of the wrong foods. Sometimes we do allow him to eat something then we increase his dosage of Humulin R to bring the HGT levels down. Please advise.

Expert's Reply

A.

Diabetes expert

Dear Sharon
Type 1 diabetes is a complex disease to manage, and with the difficulties you are having I suggest finding a doctor who is experienced in managing type 1 diabetes. With your son’s current insulin, I wouldn’t suggest using corrective doses post the meal in view of the longer acting nature of the insulin, as this may cause problems of low glucose. The ideal way to manage the problem to use carbohydrate counting, which is where you match the insulin to the carbohydrates in the meal. This needs to be worked out by an experienced dietician and doctor.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.